South Carolina, 2021

Damaging Winds in South Carolina, May 1 to 4, 2021

May 1 to 4, 2021 · NWS ILM · 9 events in 3 counties and zones

Very moist flow produced strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$59,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Very moist flow produced strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 1, 2:29 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, May 1, 2:29 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
329 PM EDT Sat May 1 2021

.SYNOPSIS...
High pressure will build in this weekend. Low rain chances will
return next week with Bermuda high offshore supplying warm and
moist air to the area. A cold front will approach and stall
nearby Wednesday night.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
High pressure moving across North Carolina this afternoon will push
off the coast later this evening. Aside from a little thin cirrus
skies should remain clear tonight. Coupled with light winds and dry
air this should be a good radiational cooling night across the
Carolinas, especially closer to the high across southeast North
Carolina. Forecast lows range from the upper 40s to near 50 inland,
with the mid-upper 50s along the beaches.

Deep southerly flow Sunday morning should veer southwesterly in the
mid levels Sunday afternoon in advance of a shortwave trough moving
out of the southern Mississippi valley. High and mid clouds should
increase during the day, but the low levels will be the last to
finally moisten up Sunday night. The main lift associated with the
incoming shortwave will shift well north of the Carolinas into the
central Appalachians, leaving only smaller rain chances here. My
forecast is little changed for Sunday night with late night 20-30
percent shower chances inland with QPF of only a couple hundredths
of an inch. The mechanism for showers appears to be small elevated
instability between 750-500 mb. Isentropic fields remain essentially
flat across the area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A dampening mid level shortwave will move across to the west
during the early part of the short term period. This will
increase shower and thunderstorm chances for Monday into the
afternoon and early evening hours. After somewhat of a lull in
activity most of Tuesday another broad feature will move across
to increase pops once again late Tuesday into early Wednesday.
Overall the lack of robust forcing or available moisture still
makes significant rainfall a challenge through the period.
Temperatures will be well above normal through the period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
No significant changes to the extended forecast with somewhat
unsettled conditions early trending more tranquil in time.
Subtle mid level troughing will move a cold front across
Wednesday with another system, perhaps stronger later Thursday.
Continuing the theme from earlier in the week, the systems
aren't particularly impressive either from a moisture and or
forcing standpoint. The latter part of the forecast appears to
be drier and a bit cooler.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR for all area terminals during the next 24 hours. Dry high
pressure will migrate nearly overhead through this evening,
shifting offshore tonight. Northerly winds up to 10 mph with a
few lingering gusts along the coast early this afternoon, will
become lighter and more variable into this evening, then a
slight return flow out of the S-SW will develop into Sun.
Coastal TAFs should see an easterly onshore flow this aftn in
sea breeze before diminishing and shifting to a more southerly
direction by this evening. Some mid to high clouds will be
approaching from the SW into Sun aftn.

Extended Outlook...VFR through Sunday with high pressure in
control. Increasing clouds and moisture with more unstable
atmosphere Mon thru Wed will increase potential for MVFR/IFR
conditions.

&&

.MARINE...
Tonight through Sunday Night...
Last night's northerly surge lasted well into this morning, but high
pressure moving eastward across North Carolina has led to lighter
wind speeds this afternoon. Today's seabreeze has veered wind
directions to the east and southeast. As the high moves off the NC
coast later this evening wind directions should veer southerly with
speeds averaging 10 knots today, Sunday, and Sunday night. Seas
should average 2-3 feet tonight, 2 ft Sunday, then building a little
Sunday night as a nice southerly fetch develops between the Bahamas
and the Carolina coast.

Monday through Thursday...
Surface high pressure offshore will be the main influence
for the coastal waters for next week. A light south to even
southeast flow will be in place Monday followed by a better defined
southwest flow for the remainder of the period. Wind speeds will be
in a 10-15 knot range early increasing to 15-20 knots. Significant
seas will follow the wind speeds and fall in a range of 2-4 feet
early increasing to 3-5 feet.

&&

.CLIMATE...
Last month was the driest April on record in Florence, SC, and was
unusually dry elsewhere. With the exception of moist, unstable air
brought in ahead of fronts on April 10, 15, and 25, dry and very
stable air covered the area most of the month.

                      April Rainfall  Departure
Wilmington, NC...........  0.74         -2.08    10th driest of 150 years
Lumberton, NC............  0.85         -1.97    8th driest of 118 years
Florence, SC.............  0.15         -2.47    All-time driest of 73 years
North Myrtle Beach, SC...  1.30         -1.66    19th driest of 65 years

As a result of the growing rainfall deficit, most of eastern North and
South Carolina was placed into "D0 Abnormally Dry" classification in
the U.S. Drought Monitor last week.

Temperatures ran a half to one degree above normal during April. The
final spring freeze occurred on April 3 at all four of our climate
stations: Wilmington, Lumberton, Florence, and North Myrtle Beach.
This was near normal in Lumberton, but about two weeks late elsewhere.

Also note, we will begin to use the new 1991-2020 NOAA climate normals
on Tuesday, May 4. Our webpage will have the new daily, monthly,
and annual normals available by late morning on May 4.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...RGZ
MARINE...TRA/SHK
CLIMATE...TRA
Hazardous weather outlook, May 1, 2:15 PM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
315 PM EDT Sat May 1 2021

NCZ107-021100-
Inland New Hanover-
315 PM EDT Sat May 1 2021

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

Minor coastal flooding may occur along the Cape Fear River at
downtown Wilmington during tonight's high tide.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor coastal flooding may occur along the Cape Fear River at
downtown Wilmington during Sunday night's high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-021100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
315 PM EDT Sat May 1 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-021100-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
315 PM EDT Sat May 1 2021

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

In the hours before

Special weather statement, May 1, 1:54 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Wilmington NC
254 PM EDT Sat May 1 2021

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
020000-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro,
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw,
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden,
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville,
McColl, Hartsville, Darlington, North Hartsville, Dillon,
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee,
North Myrtle Beach, Garden City, Little River, Andrews,
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris,
Green Sea, and Aynor
254 PM EDT Sat May 1 2021

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

Outdoor burning will remain hazardous this afternoon and early
this evening due to low relative humidity and low fuel moisture
values from several consecutive weeks of dry weather.

* Relative Humidity...15 to 25 percent.

* Dry conditions...Rainfall over the past two weeks has averaged
  only 5 percent of normal, creating very dry fuel conditions.

* Impacts...Increased fire danger with the potential for rapid
  fire spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please refer to your local burn permitting authorities on whether
you can burn. If you do, you are advised to use extreme caution.

TRA

The radar

The Wilmington radar (KLTX), 135 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marlboro

When
May 1, 5:00 PM EST to 5:02 PM EST
Where
Marlboro County, 5 mi WNW of Blenheim
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.548, -79.731

A tree was blown down on Zion Rd and Marlboro Way.

Thunderstorm Wind, Marlboro

When
May 3, 4:50 PM EST to 4:52 PM EST
Where
Marlboro County, 2 mi SE of Wallace
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
34.700, -79.825

Hwy patrol reported a tree down on Hickory Grove Rd and SC 9. Trees down on Aaron Temple Church Rd and Old Wire Rd.

Thunderstorm Wind, Darlington

When
May 4, 4:34 PM EST to 4:38 PM EST
Where
Darlington County, 2 mi N of North Hartsville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
34.429, -80.070

Hwy patrol reported multiple trees down on SC 102 and Patrick Hwy, Lakeview Blvd and Jessamine Dr.

Thunderstorm Wind, Darlington

When
May 4, 4:35 PM EST to 4:37 PM EST
Where
Darlington County, 4 mi NNE of Clyde
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.434, -80.153

A trailer was blown over on Easterling Landing Rd.

Thunderstorm Wind, Darlington

When
May 4, 4:35 PM EST to 4:37 PM EST
Where
Darlington County, 4 mi NNE of Clyde
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.434, -80.153

A tree was blown down on a camper. There was one injury.

Thunderstorm Wind, Marlboro

When
May 4, 5:00 PM EST to 5:02 PM EST
Where
Marlboro County, 4 mi SSW of Tatum
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.596, -79.607

A tree was blown down on Sandy Grove Rd and Hebron Dunbar Rd.

Thunderstorm Wind, Marlboro

When
May 4, 5:10 PM EST to 5:12 PM EST
Where
Marlboro County, 2 mi NW of Mc Coll
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
34.691, -79.555

A tree was blown down on SC-381 and Chelsea Lane.

Thunderstorm Wind, Marlboro

When
May 4, 5:12 PM EST to 5:14 PM EST
Where
Marlboro County, Mc Coll
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.670, -79.530

A tree was blown down on a car.

Thunderstorm Wind, Williamsburg

When
May 4, 6:55 PM EST to 6:57 PM EST
Where
Williamsburg County, 0.57 mi E of Indiantown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.720, -79.560

A tree was blown down on Indiantown Swamp Rd and SC-261.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961582, 961579, 961576, 961574, 961588, 961583, 961586, 961593, 961591.